Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 63, NWS Marquette, MI

July 30, 2002Iron County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 30, 2002, 9:38 PM CDT for Iron County, Michigan. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 2002, 9:38 PM CDT (02:38 UTC)
Expired
Jul 30, 2002, 10:30 PM CDT
In force
52 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Iron County, MI

The radar

The Marquette radar (KMQT), 83 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 9:47 PM CDTHail 1Iron River, MIOne inch hail was reported.
Jul 30, 9:48 PM CDTHail 0.88Iron River, MINickel sized hail was reported.
Jul 30, 9:48 PM CDTThunderstorm Wind 65 EIron River, MISeveral trees were blown down on Irish Street.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3877 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3877 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

476 
WUUS53 KMQT 310238
SVRMQT
MIC071-310330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
937 PM CDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRON COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 1030 PM CDT

* AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF IRON RIVER. THE STORM WAS
  MOVING EAST AT 40 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STAMBAUGH...IRON RIVER...CASPIAN AT 945 PM CDT
  BEWABIC STATE PARK AT 1000 PM CDT
  CRYSTAL FALLS...ALPHA AT 1005 PM CDT
  STAGER AT 1010 PM CDT
  WAY DAM...PEAVY FALLS DAM AT 1015 PM CDT

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

NNNN

DUTTER

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:50 PM CDT, 6 hours 48 minutes earlier.

Area forecast discussion, Jul 30, 2:50 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
350 PM EDT TUE JUL 30 2002

MAIN FORECAST CONCERNS ARE POPS THRU THU MORNING...AND SEVERE
POTENTIAL WED AFTN/NIGHT.

LATEST SURFACE ANALYSIS SHOWS A WEAKENING COLD FRONT EXTENDING FROM
MN THROUGH SD...WITH BROAD HOT/HUMID SWLY FLOW AHEAD OF IT. A WEAK
SFC TROUGH IS MOVING THRU THE AREA ATTM...AS WINDS OVER THE WESTERN
UP ARE WEST AND THE EASTERN UP WINDS REMAIN SW. WITH COLD FRONT TO
THE WEST...NOT MUCH SFC DRYING TONIGHT SO TEMPS SHOULD STAY UP WELL
ABV GUIDANCE TONIGHT. OTHERWISE...A VORT MAX OVER WY TONIGHT WILL
MOVE EAST TONIGHT...HELPING TO DEVELOP AND MCS ALREADY FORMING OVER
SD/SRN MN.

SEEMS LIKE ATMOSPHERE IS JUST TOO DRY AND CAPPED TO POP ANY
THUNDERSTORMS OFF OVER THE AREA TODAY/THIS EVENING (PER GOES
SOUNDINGS) DESPITE IMT WARMING TO 90/68 AND A SFC TROF MOVING THRU
THE AREA AND CAPE 2000-2500 J/KG ACROSS THE AREA. INITIALLY
CONTINUED WITH SCT POPS THIS EVENING. BUT GIVEN LACK OF ANY
SIGNIFICANT ACTIVITY ON RADAR...HAVE OPTED TO PULL POPS THIS EVENING.

LATE TONIGHT/WED MORN...FRONT MOVES S OF THE AREA THIS EVENING BUT
SHOULD MOVE N AGAIN AS THE MORNING GOES ON. THE ABV MENTIONED VORT
MAX AND ASSOCIATED MCS SHOULD MOVE INTO THE AREA BEFORE SUNRISE AND
EXIT THE EAST BY AFTN. WITH THE STRONG WLY FLOW ALOFT...H7-H5 LAPSE
RATES WILL INCREASE TO 7.5C/KM BY MORNING WITH ELEVATED CAPE VALUES
AROUND 1300 J/KG. DECENT UNIDIRECTIONAL SHEAR IS NOTED IN THE LOWEST
2 KM...AS 850 MB LLJ NOSES INTO THE AREA. BEING THAT THE CONVECTION
WOULD BE ELEVATED IN NATURE...SVR HAIL WOULD BE THE MAIN THREAT. WET
BULB ZERO HEIGHTS AROUND 10.5 KFT WOULD SUPPORT THIS. WILL THEREFORE
CONTINUE WITH SMALL 30 POPS FOR LATE TONIGHT. NO SVR WORDING TONIGHT
AS SPC PULLED THE UP OUT OF THE THEIR SLIGHT RISK AREA.

FORECAST STARTS TO GET A LITTLE MORE INTERESTING LATE WED AFTN AND
WED NIGHT AS THE DYNAMIC COLD FRONT/TROUGH APPROACHES THE AREA. 12Z
RUN ABOUT 6-12 HOURS SLOWER WITH THE EASTWARD PROGRESS OF THE
FRONT...HOWEVER AM NOT TOTALLY GOING TO BUY OFF ON THAT QUITE YET
GIVEN THE FAST AND ZONAL FLOW ALOFT AND SINCE THE ASSOCIATED VORT
MAX IS STILL OVER THE DATA VOID REGION OFF THE BRITISH COLUMBIA
COAST. THIS MAKES THE FORECAST A LITTLE MORE TRICKY...AND THUS
CONFIDENCE IS NOT AS HIGH WITH FORECAST DETAILS. EVEN IF THE SLOWER
SOLN IS CORRECT...THERE REMAINS PLENTY OF INSTABILITY THROUGH THE
EVENING AND EVEN THE OVERNIGHT AS CAPE REMAIN ABV 3000 J/KG THROUGH
05Z AT IWD...WITH HIGH 0-6KM SHEAR AND 0-3KM HELICITY VALUES. THERE
ALSO IS A 35-40 KT SW 850 LLJ ON THE SOUTH SIDE OF A 70 KT WESTERLY
500 MB SPEED MAX THAT WILL ENHANCE SHEAR LATE IN THE AFTN/EVENING.
SEEMS LIKE BEST INSTABILITY AND HODOGRAPH CURVATURE WILL BE OVER THE
NRN MN TMRW AFTN...SO MOST LIKELY SCENARIO WILL BE SUPERCELL
ACTIVITY WITH POSSIBLE TORNADOES AHEAD OF THE FRONT IN MN DURING THE
AFTN. THEN IT SHOULD FORM INTO BOW SEGMENTS WITH ISOLATED SUPERCELLS
AS IT MOVES TOWARD THE UP IN THE EVENING. LFC HEIGHTS ARE ABV 2000 M
SO CHANCE FOR TORNADOES IS LOW HERE. MAIN PROBLEM OVER THE UP WILL
BE WIND GUSTS TO 70 MPH WITH HAIL ABOVE 1 INCH. ONE NOTE...WILL BE
INTERESTING TO SEE WHAT HAPPENS DURING THE AFTN TMRW IF THERE ARE
LEFTOVER BOUNDARIES FROM MCS. CAP IS PRETTY STRONG DURING THE AFTN
DUE TO SIGNIFICANT 800 MB WAA...SO IT IS UNCERTAIN WHETHER
CONVECTION WILL BE ABLE TO BREAK THRU THE CAP EVEN IF THERE ARE
BOUNDARIES. WILL GENERALLY LEAVE THE FORECAST THE SAME FOR WED
AFTN...WITH THE FAR WEST HAVING THE TSTM CHANCES LATE DUE TO THETA-E
RIDGE NOSING INTO AREA LATE. WILL CONTINUE LIKELY WORDING ON WED
NIGHT. AREA STILL UNDER MODERATE RISK OF SVR BY SPC DAY 2.

FRONT SHOULD CLEAR THE AREA DURING THE MORNING THU. NO MAJOR
CONCERNS BEHIND THE FRONT OTHER THAN A LITTLE AFTN CU. DECENT MIXING
DURING THE AFTN SHOULD YIELD BRZY CONDITIONS WITH WINDS 20-30KT IN
MIXED LAYER. TEMPS AND DWPTS MUCH MORE REASONABLE...GENERALLY NEAR
NGM MOS GUIDANCE.

NO MAJOR CHANGES ON FRIDAY AS HIGH PRES REMAINS OVER THE AREA. DRY
WITH NEAR NORMAL TEMPS.

EXTENDED/SAT-TUE/...NO MAJOR CHANGES PLANNED TO THE ZONES. MRF/UKMET
ABOUT 24 HOURS FASTER THAN THE ECMWF IN MOVING A TROUGH OVER THE
AREA. THE UK/MRF BRING THE TROUGH THROUGH SUNDAY...AND THE ECMWF
WAITS UNTIL MONDAY MORNING. OTHER THAN THAT...MODELS ARE FAIRLY
CONSISTENT IN KEEPING A GENERAL ZONAL FLOW NR THE CANADIAN BORDER
THRU SUNDAY. WILL PROBABLY BE TOUGH TO TIME THE INDIVIDUAL SHORT
WAVES SO WILL LEAVE CHC POPS IN FOR SAT AND SUNDAY. OPERATIONAL MRF
IS FASTER AND MORE AMPLIFIED THAN THE ENSEMBLE MEMBERS ON MONDAY AND
TUESDAY. HOWEVER...ALL SHOW TROUGHINESS AND NWLY FLOW OVER THE AREA
MONDAY AND TUE SO WILL CONTINUE WITH DRY AND NEAR NORMAL TEMPS.

.MQT...NONE.

MRD

In the hours before

Local storm report, Jul 30, 9:37 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1037 PM EDT TUE JUL 30 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    DAGGETT                   MI   WIND DAMAGE
07/30/02   MENOMINEE                      TREES COVERING ROAD

1020 PM    3E STEPHENSON             MI   .75 INCH HAIL
07/30/02   MENOMINEE

1025 PM    6 N MENOMINEE             MI   WIND DAMAGE
07/30/02   MENOMINEE                      TREES COVERING RANGE LINE
                                          RD. AND BIRCH CREEK RD.

CVKING

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:14 PM CDTSpecial Marine WarningMQT91 min
Jul 30, 9:52 PM CDTSevere Thunderstorm WarningMQTDelta68 min
Jul 30, 10:41 PM CDTSpecial Marine WarningMQT94 min
Jul 30, 10:41 PM CDTSpecial Marine WarningMQT94 min
Jul 30, 10:41 PM CDTSpecial Marine WarningMQT94 min
Jul 30, 11:00 PM CDTSevere Thunderstorm WarningMQTDelta, Schoolcraft45 min
Jul 31, 7:15 AM CDTSevere Thunderstorm WarningMQTGogebic, Ontonagon60 min
Jul 31, 8:28 AM CDTSevere Thunderstorm WarningMQTDickinson, Iron62 min
Jul 31, 8:30 AM CDTSevere Thunderstorm WarningMQTBaraga, Houghton60 min
Jul 31, 8:52 AM CDTSevere Thunderstorm WarningMQTMenominee53 min
Jul 31, 9:18 AM CDTSpecial Marine WarningMQT87 min
Jul 31, 9:26 AM CDTSevere Thunderstorm WarningMQTOntonagon64 min
Jul 31, 9:30 AM CDTSevere Thunderstorm WarningMQTDelta60 min
Jul 31, 9:31 AM CDTSpecial Marine WarningMQT104 min
Jul 31, 9:31 AM CDTSpecial Marine WarningMQT104 min
Jul 31, 9:31 AM CDTSpecial Marine WarningMQT104 min
Jul 31, 10:30 AM CDTSpecial Marine WarningMQT2 hr
Jul 31, 10:30 AM CDTSpecial Marine WarningMQT2 hr
Jul 31, 10:48 AM CDTSevere Thunderstorm WarningMQTGogebic27 min
Jul 31, 2:41 PM CDTSevere Thunderstorm WarningMQTMarquette64 min
Jul 31, 2:57 PM CDTSevere Thunderstorm WarningMQTDickinson48 min
Jul 31, 3:21 PM CDTSpecial Marine WarningMQT2 hr
Jul 31, 3:21 PM CDTSpecial Marine WarningMQT2 hr
Jul 31, 3:21 PM CDTSpecial Marine WarningMQT2 hr
Jul 31, 3:27 PM CDTSevere Thunderstorm WarningMQTAlger78 min
Jul 31, 3:32 PM CDTSpecial Marine WarningMQT58 min
Jul 31, 3:32 PM CDTSpecial Marine WarningMQT58 min
Jul 31, 4:01 PM CDTSevere Thunderstorm WarningMQTSchoolcraft74 min
Jul 31, 4:27 PM CDTSpecial Marine WarningMQT63 min
Jul 31, 4:27 PM CDTSpecial Marine WarningMQT63 min
Jul 31, 4:35 PM CDTSevere Thunderstorm WarningMQTLuce70 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.